Hail, Laramie
- When
- July 31, 8:30 PM MST to 8:35 PM MST
- Where
- Laramie County, 3.17 mi NNW of Gun Barrel
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.480, -104.380
Ping pong ball size hail was reported 33 miles northeast of Cheyenne.
A thunderstorm produced large hail in northeast Laramie County in southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail in northeast Laramie County in southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 31, 8:09 PM MST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 909 PM MDT SUN JUL 31 2016 .UPDATE... Issued at 909 PM MDT Sun Jul 31 2016 Scattered showers with a few thunderstorms continue at this hour, with the strongest activity occurring in the northern panhandle. Convective inhibition is steadily increasing, and radar trends show convection unable to sustain for long so think that the main threat for strong storms is over. Therefore, cancelled the Severe Thunderstorm Watch. Could see brief pulse storms through midnight based on radar trends from the past couple of hours, but again it should remain weak and short-lived. Isolated showers will continue after midnight mainly in the southern half of the forecast area. && .SHORT TERM...(This evening through Tuesday) Issued at 300 PM MDT Sun Jul 31 2016 Showers and thunderstorms are beginning to increase in coverage over portions of southeast Wyoming late this afternoon. This is likely in response to an upper-level disturbance now lifting northeastward out of western Colorado. Afternoon water vapor satellite shows plentiful mid/high level moisture over the area, so expect convective activity to become fairly widespread through this evening especially as a jet max tracks across the CWA later on. All models are showing scattered to numerous coverage of storms tonight. The primary question is just how strong they will be. While deep westerly flow will contribute to effective bulk shear around 30 knots and support upscale growth into a potential MCS, 500 millibar flow was only around 20 kts at 21z and is progged to weaken over the next few hours. Boundary layer is very moist and unstable over the western Panhandle this afternoon w/dwpts near 60 F and CAPES over 2000 J/kg. However, 700 millibar temps over +14C is yielding an extensive cap which could lead to difficulty for storm organization. Low-level winds are also all over the place, and even northerly for a good portion of the Panhandle. The highest risk for severe storms today should be over the northern Panhandle closer to the stronger flow aloft, and this is where the HRRR hints at some of the better simulated reflectivity. For that reason, we decided to leave the southern Panhandle out of the SVR Thunderstorm Watch. Main threat either way will be strong winds, not so much hail. The models show a significant push of dry air between 700-300 hpa on Monday, so expect chances for thunderstorms to be much lower than we have seen over the last few days. It will be a warm day with 700 hpa temperatures between +14 and +18 C areawide. The GFS/NAM are in good agreement with a back door cold front pushing southwestward early in the morning on Tuesday, with a considerable increase in boundary lyr moisture. This may result in some patchy fog over the plains, so did keep mention of this in the grids. Thunderstorm chances are expected to return by Tuesday afternoon with low-level upslope flow along and east of the Laramie Range. .LONG TERM...(Tuesday night through Sunday) Issued at 300 PM MDT Sun Jul 31 2016 Beginning to see another active weather trend setting up towards the end of the long term. Starting off Tuesday night into Wednesday...both the GFS and ECMWF showing a pretty strong low pressure system moving into Montana. ECMWF quite a bit faster on the movement of the low and is much stronger. Either way...this would be a really good setup for fire weather as the track of this low is very favorable for elevated winds across southeast Wyoming. Getting afternoon humidities across Converse and Niobrara Counties (FWZ 301) in the low to mid teens with 700mb winds 25-30kts. Will probably be dealing with Red Flag Conditions Wednesday for portions of the CWFA...mainly west and north. Strong cold front to move into the area with the low Thursday. 850mb winds quite strong both ahead and behind the front. GFS showing 30-35kts out in the Panhandle...ECMWF about the same. So we could be looking at windy conditions again Thursday. Depending on exact timing of the FROPA Thursday...could be dealing with fire issues again. Went with the faster ECMWF which would bring the front in much quicker and thus we would see the cooler temperatures and higher humidities Thursday afternoon. Boundary stays stalled along the Laramie Range into Saturday as monsoonal moisture surges back north into the area. ECMWF painting some very high QPFs for Saturday. GFS keeping these higher QPFs further south and east. Trended the forecast towards the ECMWF as the preferred solution. Did increase PoPs for Friday afternoon into Saturday. && .AVIATION...(For the 00Z TAFS through Monday afternoon) VFR conditions will prevail this evening. MVFR conditions at KSNY will end over the next hour as the thunderstorm over the area moves eastward. Thunderstorms are still possible over the next few hours further west...so continued VCTS wording in TAFs until 03Z. && .FIRE WEATHER... Issued at 127 PM MDT Sun Jul 31 2016 Near-critical conditions will continue through late afternoon across western portions of FWZ 301. Otherwise, expect a general increase in fire weather concerns over the next several days with a warm and dry pattern in place and gusty winds possible each afternoon. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && UPDATE...RJM SHORT TERM...CLH LONG TERM...GCC AVIATION...GCC FIRE WEATHER...CLH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 852 PM MDT SUN JUL 31 2016 WYZ101>119-020300- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 852 PM MDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT AN ISOLATED THUNDERSTORM OR TWO REMAINS POSSIBLE UNTIL MIDNIGHT. GUSTY WINDS TO 30 MPH MAY ACCOMPANY THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST THROUGH THE MIDDLE OF THE WEEK...WITH INCREASING COVERAGE LATE IN THE WEEK. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-003-019>021-054-055-095-096-020300- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 852 PM MDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...TONIGHT AN ISOLATED THUNDERSTORM OR TWO REMAINS POSSIBLE UNTIL MIDNIGHT. GUSTY WINDS TO 30 MPH AND SMALL HAIL MAY ACCOMPANY THIS ACTIVITY...ESPECIALLY ALONG THE PINE RIDGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST THROUGH THE MIDDLE OF THE WEEK...WITH INCREASING COVERAGE LATE IN THE WEEK. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 424 PM MDT SUN JUL 31 2016 NEZ054-312300- KIMBALL NE- 424 PM MDT SUN JUL 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIMBALL COUNTY UNTIL 500 PM MDT... AT 423 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER OLIVER CAMPGROUND...OR 11 MILES WEST OF KIMBALL...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIMBALL...OLIVER RESERVOIR...KIMBALL AIRPORT...OLIVER CAMPGROUND AND BUSHNELL. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 5 AND 23. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4114 10396 4132 10399 4139 10365 4114 10360 TIME...MOT...LOC 2223Z 263DEG 18KT 4124 10388 TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 524 PM MDT SUN JUL 31 2016 NEZ003-010000- BOX BUTTE NE- 524 PM MDT SUN JUL 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE COUNTY UNTIL 600 PM MDT... AT 524 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25 MILES NORTHWEST OF ALLIANCE...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEMINGFORD AND BEREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR THE PANHANDLE OF NEBRASKA. LAT...LON 4219 10339 4236 10342 4243 10302 4216 10289 TIME...MOT...LOC 2324Z 265DEG 14KT 4228 10330 TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 528 PM MDT SUN JUL 31 2016 NEZ055-010015- CHEYENNE NE- 528 PM MDT SUN JUL 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY UNTIL 615 PM MDT... AT 528 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SIDNEY AIRPORT...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SIDNEY...LORENZO...SIDNEY AIRPORT...COLTON AND SUNOL. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 54 AND 72. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4113 10309 4124 10272 4100 10270 4100 10306 TIME...MOT...LOC 2328Z 267DEG 9KT 4107 10296 TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 553 PM MDT SUN JUL 31 2016 NEZ055-010030- CHEYENNE NE- 553 PM MDT SUN JUL 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE COUNTY UNTIL 630 PM MDT... AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LORENZO...OR 7 MILES SOUTHWEST OF SIDNEY...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SIDNEY...LORENZO...SIDNEY AIRPORT...COLTON...BROWNSON AND SUNOL. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 43 AND 72. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4123 10326 4127 10274 4100 10269 4101 10321 TIME...MOT...LOC 2352Z 267DEG 8KT 4108 10310 TJT
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
656 PM MDT SUN JUL 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL HARRISON 42.69N 103.88W
07/31/2016 E0.50 INCH SIOUX NE TRAINED SPOTTER
HAIL WAS REPORTED TO BE DIME SIZE.
&&
DDEALSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
703 PM MDT SUN JUL 31 2016
WYZ101-102-010145-
NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
703 PM MDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND
NORTHWESTERN NIOBRARA COUNTIES UNTIL 745 PM MDT...
AT 701 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 41
MILES SOUTHEAST OF WRIGHT IN NORTHWEST NIOBRARA COUNTY...MOVING
NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHEAST CONVERSE COUNTY.
RURAL AREAS OF NORTHWEST NIOBRARA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4332 10453 4328 10496 4340 10502 4350 10480
4350 10464
TIME...MOT...LOC 0101Z 245DEG 11KT 4335 10489
TJTThe Cheyenne radar (KCYS), 51 km away, was scanning. The volume nearest the first event began at 03:31 UTC.
1 hail. Local standard time, as filed.
Ping pong ball size hail was reported 33 miles northeast of Cheyenne.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656067.